ERLANGER Home
MyErlangerHealth HealthLink Plus For Vendors For the Media Physician Relations and Recruitment
975 East Third Street
Chattanooga, TN 37403
423-778-7000
Children's Hospital at Erlanger Erlanger Baroness Campus Erlanger Bledsoe Campus Erlanger East Campus Erlanger North Campus UT Erlanger Physicians Group





Online Prereg
Register for a Class or Event
New Foundations Page
Print   Email

A to Z Health Information

Search Health Information   
 

Calcium channel blocker overdose

Definition

Calcium channel blockers are a class of medication used to treat high blood pressure.

Calcium channel blocker overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

The specific ingredients in each type of calcium channel blocker vary. However, the main ingredient is called a calcium channel antagonist. It helps decrease the heart's pumping strength, which relaxes your blood vessels.

Where Found

  • Amlodipine (Norvasc)
  • Bepridil (Vascor)
  • Diltiazem (Cardizem, Dilacor)
  • Felodipine (Plendil)
  • Isradipine (DynaCirc)
  • Nicardipine (Cardene)
  • Nifedipine (Adalat, Procardia)
  • Nimodipine (Nimotop)
  • Verapamil (Calan, Isoptin, Verelan)

Note: This list may not be all-inclusive.

Symptoms

Home Care

Do NOT make the person throw up unless told to do so by poison control or a health care provider.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Breathing support (including a tube through the mouth and breathing machine, or ventilator)
  • EKG (heart tracing)
  • Fluids through a vein (by IV)
  • Laxative
  • Medications to increase heart rate and blood pressure, and help reverse poisoning
  • Tube through the nose into the stomach to wash out the stomach (gastric lavage)

Outlook (Prognosis)

Taking too much of this medication can be extremely dangerous. Death can occur, especially with verapamil. If your low heart rate and blood pressure can be corrected, survival is likely. Survival depends on how much and what type of this medication you take and how quickly you seek medical treatment.

References

Salhanick SD. Calcium channel antagonists. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 59.

Murphy NG, Benowitz NL, Goldschlager N. Cardiovascular toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 8.

Cole JB, Roberts DJ. Cardiovascular Drugs. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 152.


Review Date: 1/18/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com